Prednisone induced psychosis

By: shelter Date: 09-Feb-2019
Mood and Cognitive Changes During Systemic Corticosteroid Therapy

Mood and Cognitive Changes During Systemic Corticosteroid Therapy

Acute psychosis after corticosteroid treatment is not unusual; however, the induction of psychosis by a low dose of corticosteroid is uncommon. We describe the case of a 77-year-old man who had adrenal insufficiency and Hashimoto's thyroiditis who, with previous corticosteroid exposure, developed insomnia, sexual hallucinations, aggression and exhibited self-harm behavior after the administration of cortisone 25 mg in the morning and 12.5 mg in the evening. These psychiatric symptoms improved when the corticosteroid therapy was discontinued, but recurred after re-administering 5 mg prednisolone per day. Agitation persisted even at a very low dose of prednisolone, namely 2.5 mg per day. He recovered after corticosteroid treatment was stopped. J was then admitted to the general medicine service with acute renal failure that was attributed to lupus nephritis. She was started on intravenous methylprenisolone at a dose of 125 mg daily. Over the next three days, she was unable to sleep and developed rapid, pressured speech. Usually mild mannered and cooperative with the nursing staff, she became irritable and suspicious. Psychiatry consultation was requested for assistance in evaluating and managing her acute behavioral changes. J had no previous psychiatric history aside from her recent episode of lupus cerebritis and had not been treated with antipsychotic or antidepressant medications in the past. There was no family history of psychiatric illness or rheumatologic disorders. She was married and lived with her husband and 10-year-old son.

Corticosteroid-<strong>induced</strong> <strong>psychosis</strong> in rheumatoid arthritis

Corticosteroid-induced psychosis in rheumatoid arthritis

Patient No 1 is a 20 year old woman with SLE diagnosed five years ago, in whom a serum albumin level of 24 g/l and proteinuria of 3.2 g/l were detected in routine tests. Diffuse proliferative lupus nephritis was diagnosed by renal biopsy and she was treated with one pulse of cyclophosphamide (500 mg) and oral prednisone (60 mg/day). Three days later she developed anxiety, insomnia, euphoria, verbosity, grandiosity, and megalomaniac ideas. She was treated with oral risperidone (2 mg/12 h), oral clonazepam (0.5 mg/12 h), and the prednisone dosage was progressively tapered. Over the next 15 days she experienced a fluctuating but progressive improvement until she became psychiatrically asymptomatic. Five years previously, when she was first diagnosed as having SLE, she had been treated with oral prednisone (60 mg/day) but had not had any psychiatric symptoms. At that time, however, she had serum albumin levels of 33 g/l without proteinuria. Steroid psychosis still presents many unsettled clinical aspects. Despite several reviews and case reports are available, modes of onset and recovery need a more accurate description. We will focus on a 53-year-old woman who was hospitalized against her will because of her agitated psychotic state. Her symptoms were indicative of an acute psychotic disorder resulting from the use of corticosteroids. We considered it important to report this case because corticosteroids have been widely prescribed since about 1950 to treat a broad spectrum of somatic illnesses and to emphasize the relevance of the dose of steroids in this case. To obtain more information about the incidence of steroid-induced psychotic symptoms, the relation between the type of steroids, its dose and the clinical presentation, the most important risk factors and how to prevent psychotic episodes during steroids-treatment. There is much to learn about adverse psychiatric reactions to corticosteroid treatment.

Psychiatric complications of treatment with corticosteroids Review.
Psychiatric complications of treatment with corticosteroids Review.

Appenzeller et al.54 reported that all patients with corticosteroid‐induced psychosis were taking prednisone 0.75–1.0 mg/kg/day, which. Jul 14, 2016. Medication therapy for corticosteroid-induced psychosis poses additional risk in the geriatric population. Discontinuation of long-term.

Prednisone induced psychosis
Rating 4,1 stars - 931 reviews